Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 7, 2018, 6:38 PM MDT for Johnson County, Wyoming. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2018, 6:38 PM MDT (00:38 UTC)
- Expired
- Jun 7, 2018, 7:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 210 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:39 PM MDT | HAIL 0.88 | 5 Se I25 Mile Marker 29, WY | A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL 13 MILES SSE OF BUFFALO. |
| Jun 7, 6:41 PM MDT | HAIL 1.25 | 10 Se Buffalo, WY | THE PUBLIC REPORTED HALF DOLLAR SIZE HAIL SOUTHEAST OF BUFFALO VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:49 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 3338 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
802
WUUS55 KRIW 080038
SVRRIW
WYC019-080130-
/O.NEW.KRIW.SV.W.0041.180608T0038Z-180608T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
638 PM MDT THU JUN 7 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Northeastern Johnson County in north central Wyoming...
* Until 730 PM MDT.
* At 638 PM MDT, a severe thunderstorm was located 11 miles southeast
of Buffalo, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Powder River Rest Area around 710 PM MDT.
This includes the following highways...
Interstate 25 between mile markers 279 and 293.
Interstate 90 between mile markers 64 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4405 10663 4427 10670 4450 10601 4418 10602
TIME...MOT...LOC 0038Z 250DEG 32KT 4421 10656
HAIL...1.00IN
WIND...60MPH
$$
Hattings2 follow-up statements
116 WWUS55 KRIW 080101 SVSRIW Severe Weather Statement National Weather Service Riverton WY 701 PM MDT THU JUN 7 2018 WYC019-080130- /O.CON.KRIW.SV.W.0041.000000T0000Z-180608T0130Z/ Johnson- 701 PM MDT THU JUN 7 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR NORTHEASTERN JOHNSON COUNTY... At 700 PM MDT, a severe thunderstorm was located 8 miles northwest of Powder River Rest Area, or 21 miles east of Buffalo, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Powder River Rest Area around 710 PM MDT. This includes Interstate 90 between mile markers 68 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4410 10644 4431 10655 4450 10601 4418 10602 TIME...MOT...LOC 0100Z 250DEG 32KT 4428 10630 HAIL...0.88IN WIND...60MPH $$ Hattings
197
WWUS55 KRIW 080123
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
723 PM MDT THU JUN 7 2018
WYC019-080133-
/O.EXP.KRIW.SV.W.0041.000000T0000Z-180608T0130Z/
Johnson-
723 PM MDT THU JUN 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Wyoming.
LAT...LON 4410 10644 4431 10655 4450 10601 4418 10602
TIME...MOT...LOC 0123Z 250DEG 32KT 4434 10606
$$
HattingsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:43 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 7, 1:43 PM MDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Riverton WY 143 PM MDT Thu Jun 7 2018 .SHORT TERM...(This evening through Sunday) Issued at 143 PM MDT Thu Jun 7 2018 Scattered showers and a few thunderstorms, most numerous in the north, will be over the area this evening. Another round of showers and thunderstorms are expected on Friday with overall less coverage. mostly dry conditions are expected to the south. Relative humidity will be slightly lower in the south with increasing winds. Saturday and Sunday will be dry. Saturday will be very warm with cooler temperatures on Sunday. .LONG TERM...(Sunday night through Thursday) Issued at 143 PM MDT Thu Jun 7 2018 Generally dry conditions are expected while a threat of showers and thunderstorms may brush the far north. Sunday night through Tuesday will be on the cool side with warming Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 143 PM MDT Thu Jun 7 2018 Widely scattered showers and thunderstorms will be over the vicinity and north of a KDUB-KTHP- 30SM south KBYG line 00z today- 03z Friday with isolated severe storms possible - the main hazards will be large hail and wind gusts over 50kts. Thunderstorms will be more isolated further south, and these storms will be more capable of producing microburst wind 40-50kts, especially vicinity KCPR. Surface southwest wind 15-25kts will also prevail across the southern half of the area this afternoon. Most shower and thunderstorm activity will move out of the area by 06z Friday. Widely scattered showers and thunderstorms will redevelop over the vicinity and north of a KDUB-KTHP- 30SM south KBYG line 19z Friday - 00z saturday. && .FIRE WEATHER... Issued AT 143 PM MDT Thu Jun 7 2018 Scattered showers and a few thunderstorms, most numerous in the north, will be over the area this evening. Another round of showers and thunderstorms are expected on Friday with overall less coverage. mostly dry conditions are expected to the south. Relative humidity will be slightly lower in the south with increasing winds. Saturday and Sunday will be dry. Saturday will be very warm with cooler temperatures on Sunday. Afternoon smoke dispersal will be excellent Friday and Saturday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Baker AVIATION...Lipson FIRE WEATHER...Baker
Hazardous weather outlook, Jun 7, 1:35 AM MDT, 17 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 135 AM MDT Thu Jun 7 2018 WYZ001>020-022>030-081215- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 135 AM MDT Thu Jun 7 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and evening thunderstorms across the northern half of the state. A few severe thunderstorms are possible mainly north of a Cody to Worland to Kaycee line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...Isolated afternoon and evening thunderstorms over the north. Saturday and Sunday...A strong, but mainly dry cold front will push into western Wyoming late Saturday night into Sunday morning, and then across the rest of the area late Sunday into Sunday evening. Hot and windy ahead of the cold front Saturday, and much cooler, but continued windy behind the cold front. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph and hail. Thank you. TEAM RIVERTON
In the hours before
Special weather statement, Jun 7, 5:31 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Riverton WY 531 PM MDT THU JUN 7 2018 WYZ010-011-080000- Southeast Johnson County-Northeast Johnson County- 531 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL 600 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near Powder River Rest Area, or 26 miles east of Buffalo, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Johnson County. This includes Interstate 90 between mile markers 71 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for north central Wyoming. LAT...LON 4399 10639 4418 10662 4453 10603 4419 10602 TIME...MOT...LOC 2330Z 232DEG 31KT 4424 10621 Hattings
Special weather statement, Jun 7, 5:36 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Riverton WY 536 PM MDT THU JUN 7 2018 WYZ004-006-008-009-080000- North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn Mountains West- 536 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON... SOUTHEASTERN BIG HORN AND NORTHEASTERN WASHAKIE COUNTIES UNTIL 600 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm over Ten Sleep, moving east at 45 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Dullknife Reservoir around 555 PM MDT. Other locations impacted by this storm include Wigwam Fish Rearing Station, Leigh Creek Campground, Deer Haven Lodge, Meadowlark Lodge and Lost Cabin Campground. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for central and north central Wyoming. LAT...LON 4386 10753 4421 10770 4425 10690 4391 10688 TIME...MOT...LOC 2335Z 262DEG 47KT 4400 10743 AR
Special weather statement, Jun 7, 5:39 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Riverton WY 539 PM MDT THU JUN 7 2018 WYZ005>007-080015- Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest Big Horn Basin- 539 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND CENTRAL WASHAKIE COUNTIES UNTIL 615 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Hot Springs State Park, or 11 miles east of Thermopolis, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Hot Springs and central Washakie Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for central Wyoming. LAT...LON 4349 10797 4363 10813 4400 10771 4376 10734 TIME...MOT...LOC 2339Z 229DEG 20KT 4360 10799 AR
Special weather statement, Jun 7, 6:02 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
602 PM MDT THU JUN 7 2018
WYZ010-011-080030-
Southeast Johnson County-Northeast Johnson County-
602 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
630 PM MDT...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Powder River Rest Area, or 29 miles northeast of
Kaycee, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Powder River Rest Area around 625 PM MDT.
This includes Interstate 90 between mile markers 89 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Wyoming.
LAT...LON 4392 10629 4408 10641 4429 10602 4427 10601
4417 10602 4417 10601 4400 10601
TIME...MOT...LOC 0001Z 240DEG 23KT 4404 10626
HattingsSpecial weather statement, Jun 7, 6:06 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
606 PM MDT THU JUN 7 2018
WYZ010-080045-
Northeast Johnson County-
606 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
645 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake De Smet, or 8 miles north of Buffalo, moving east at 35 mph.
Another strong thunderstorm was located about 7 miles south of
Buffalo. It was moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
The northern storm will remain over mainly rural areas of
northeastern Johnson County.
The southern storm will move across Interstate 90 around 615 PM.
This includes the following highways...
Interstate 25 between mile markers 290 and 299.
Interstate 90 between mile markers 50 and 76.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Wyoming.
LAT...LON 4421 10676 4455 10678 4456 10601 4452 10601
4451 10602 4451 10601 4424 10602
TIME...MOT...LOC 0003Z 272DEG 31KT 4446 10669
ARSpecial weather statement, Jun 7, 6:33 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
633 PM MDT THU JUN 7 2018
WYZ010-011-080100-
Southeast Johnson County-Northeast Johnson County-
633 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
700 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Buffalo, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Powder River Rest Area around 700 PM MDT.
This includes the following highways...
Interstate 25 between mile markers 273 and 295.
Interstate 90 between mile markers 64 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Wyoming.
LAT...LON 4397 10676 4429 10676 4432 10602 4417 10602
4417 10601 4400 10601
TIME...MOT...LOC 0032Z 272DEG 28KT 4417 10649
HattingsThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:02 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jun 7, 6:06 PM MDT | Special Weather Statement | RIW | Johnson | 39 min |
| Jun 7, 6:33 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jun 7, 6:51 PM MDT | Special Weather Statement | RIW | Johnson | 39 min |
| Jun 7, 7:17 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jun 8, 2:24 PM MDT | Special Weather Statement | RIW | Hot Springs | 36 min |
| Jun 8, 2:37 PM MDT | Tornado Warning | RIW | Hot Springs, Washakie | 23 min |
| Jun 8, 3:00 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 30 min |
| Jun 8, 3:22 PM MDT | Special Weather Statement | RIW | Park | 38 min |
| Jun 8, 3:34 PM MDT | Special Weather Statement | RIW | Washakie | 26 min |
| Jun 8, 4:04 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jun 8, 4:49 PM MDT | Special Weather Statement | RIW | Big Horn | 26 min |
| Jun 8, 5:06 PM MDT | Special Weather Statement | RIW | Johnson | 39 min |
| Jun 8, 5:25 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.